Emsam and Suicide

There may be an increased risk of suicidal thoughts and behavior when taking Emsam. However, it is difficult to know for sure if there is a link between the use of antidepressants, such as Emsam, and suicides or suicidal behavior. Among the people who may be at a higher risk of suicidal behavior while taking antidepressants are those with bipolar disorder and those who have attempted suicide in the past.

An Overview of Emsam and Suicide

Emsam® (selegiline transdermal patch) is a prescription medication used for the treatment of depression in adults. It is part of a group of medications called monoamine oxidase inhibitors (MAOIs). As with all antidepressants, there may be an increased risk of suicidal behavior when taking Emsam.
 

Emsam and Suicide: FDA Warning

The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thoughts and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
 
Although Emsam is not approved for use in children and teenagers, it may be used "off-label" for these age groups. Children under the age of 12 years old should never take Emsam under any circumstances. Even the smallest available Emsam dose is too high for such children, and dangerous side effects could occur.
 

Does Emsam Cause Suicides?

In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
 
It is difficult to know for sure if there is a link between the use of antidepressants, such as Emsam, and suicides or suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare provider, regardless of whether you are taking an antidepressant.
 
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).
 
6 Ways Dogs Help People With Depression

Emsam Patch

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2016 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.